Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 171, NWS Lubbock, TX

May 28, 2021Hockley County, Lubbock County, Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 28, 2021, 10:11 PM CDT for Hockley County, Lubbock County, Lynn County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2021, 10:11 PM CDT (03:11 UTC)
Expired
May 28, 2021, 10:35 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hockley County, TX, Lubbock County, TX, Lynn County, TX

The radar

The Lubbock radar (KLBB), 15 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2460 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
2.7
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

365 
WUUS54 KLUB 290311
SVRLUB
TXC219-303-305-290400-
/O.NEW.KLUB.SV.W.0171.210529T0311Z-210529T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
1011 PM CDT Fri May 28 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Lubbock County in northwestern Texas...
  North central Lynn County in northwestern Texas...
  Southeastern Hockley County in northwestern Texas...

* Until 1100 PM CDT.

* At 1011 PM CDT, a severe thunderstorm was located over Texas Tech
  University, or over Lubbock, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lubbock, Slaton, Wolfforth, Shallowater, Idalou, Ransom Canyon,
  Lubbock South Plains Mall, Lubbock International Airport, Texas
  Tech University, Slide, Downtown Lubbock, Woodrow, Reese Center,
  New Deal, Wilson, Smyer, Buffalo Springs, New Home and Lubbock
  Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 10227 3382 10209 3382 10205 3376 10161
      3345 10159 3326 10180
TIME...MOT...LOC 0311Z 293DEG 31KT 3358 10188 

HAIL...0.75IN
WIND...60MPH
 
$$

26
3 follow-up statements
438 
WWUS54 KLUB 290324
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1024 PM CDT Fri May 28 2021

TXC219-290332-
/O.CAN.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Hockley TX-
1024 PM CDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOCKLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.

LAT...LON 3342 10208 3351 10208 3361 10202 3379 10196
      3376 10161 3345 10159 3326 10180
TIME...MOT...LOC 0322Z 293DEG 31KT 3354 10177 

$$

TXC303-305-290400-
/O.CON.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Lubbock TX-Lynn TX-
1024 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR LUBBOCK AND NORTH CENTRAL LYNN COUNTIES...

At 1022 PM CDT, a severe thunderstorm was located 4 miles west of
Ransom Canyon, or 6 miles east of Lubbock, moving southeast at 35 
mph. Very strong winds continue just above the surface and the 
potential continues for some of the wind energy to descend toward 
the surface.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lubbock, Slaton, Wolfforth, Shallowater, Idalou, Ransom Canyon,
Lubbock South Plains Mall, Lubbock International Airport, Texas Tech
University, Slide, Downtown Lubbock, Woodrow, Reese Center, New Deal,
Wilson, Buffalo Springs, New Home and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3342 10208 3351 10208 3361 10202 3379 10196
      3376 10161 3345 10159 3326 10180
TIME...MOT...LOC 0322Z 293DEG 31KT 3354 10177 

HAIL...0.75IN
WIND...60MPH
 
$$

26
014 
WWUS54 KLUB 290329
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1029 PM CDT Fri May 28 2021

TXC303-305-290400-
/O.CON.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Lubbock TX-Lynn TX-
1029 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR CENTRAL LUBBOCK AND NORTH CENTRAL LYNN COUNTIES...

At 1028 PM CDT, a severe thunderstorm was located over Ransom 
Canyon, or 6 miles northwest of Slaton, moving southeast at 35 mph. 
Strong winds continue to be indicated just above the surface.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lubbock, Slaton, Idalou, Ransom Canyon, Lubbock International
Airport, Texas Tech University, Slide, Downtown Lubbock, Woodrow, New
Deal, Wilson, Buffalo Springs, New Home and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3336 10198 3354 10190 3378 10184 3376 10161
      3345 10159 3326 10180
TIME...MOT...LOC 0328Z 293DEG 31KT 3352 10171 

HAIL...0.75IN
WIND...60MPH
 
$$

26
749 
WWUS54 KLUB 290335
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
1035 PM CDT Fri May 28 2021

TXC303-305-290344-
/O.CAN.KLUB.SV.W.0171.000000T0000Z-210529T0400Z/
Lubbock TX-Lynn TX-
1035 PM CDT Fri May 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LUBBOCK AND NORTH
CENTRAL LYNN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.

LAT...LON 3336 10198 3354 10190 3378 10184 3376 10161
      3345 10159 3326 10180
TIME...MOT...LOC 0333Z 293DEG 31KT 3350 10165 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:10 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 28, 7:10 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Lubbock TX
710 PM CDT Fri May 28 2021

.AVIATION...
Watching a cluster of thunderstorms in eastern New Mexico slowly
move to the east. Confidence still remains low as to whether or
not this activity will reach KLBB or KPVW tonight. If it does hold
together than this activity would impact those terminals around
04z. Low ceilings will most likely return once again late tonight
into early Saturday morning with indications that these will hover
right around the MVFR/IFR height. Ceilings will gradually improve
late tomorrow morning with VFR conditions expected thereafter.

&&

.PREV DISCUSSION... /issued 225 PM CDT Fri May 28 2021/

SHORT TERM...
The big wrench thrown into the forecast today will be any remnant
outflow boundaries and front or fronts. The main quasi-stationary
front is well south of the region early this afternoon. This front
is expected to be the focus for the most intense convection of the
day in the Permian Basin and Big Country. Another weaker
boundary/front moved through earlier this morning and even another
boundary was currently moving southward through the southern South
Plains and southern Rolling Plains. Therefore, most convection has
been and will likely continue to be elevated through the evening.

A weak short wave seen on water vapor imagery, and to some extent in
models, was approaching the area across New Mexico this afternoon.
Combined with the upslope low level low, convection has already
begun in the Sacramento mountains of New Mexico. Nearly straight
line winds at 250mb will bring some broad and weak upper level
divergence overhead today. An area of higher theta-e air was
concentrated south of the main front in the Permian Basin. However,
a ridge of higher theta-e air extended northward into eastern New
Mexico. This will result in a very unstable air mass in this region
with MU CAPE values on the order of 2500-3000 J/kg near the
Texas/New Mexico state line. These instability values will decease
the farther east you travel into the South Plains. These instability
values along with fairly strong deep layer shear around 40-45kt will
support severe storms if updrafts can be sustained this far off of
the higher terrain of eastern New Mexico. Timing on these storms is
expected to be around mid-evening to reach the western and
southwestern South Plains. They will primarily have the potential to
produce large hail early on but likely transition to more of a wind
threat by late evening.

For Saturday, short wave ridging and rising heights will most likely
shut down convection for the South Plains. Additional development
off the mountains of New Mexico is likely but chances of these
storms making the South Plains is low.

LONG TERM...
Saturday night into Sunday, the shortwave ridge axis which provided
a brief reduction in precipitation chances during the day on
Saturday will shift east of the area. Mid to upper southwesterly
flow will quickly re-establish over West Texas as a digging 500mb
trough sweeps over southern Arizona on Sunday afternoon. Guidance
continues to indicate that this southern trough will phase with
another shortwave over south-central Canada, which should allow the
southern trough axis to retain a positive tilt as it slides
eastward. Ahead of this trough, low level flow will remain
southeasterly as broad surface ridging remains parked over the Ohio
Valley. Consequently, moisture will continue to stream into the area
on Sunday, with PWATs possibly approaching 1.3" (near the 90th
percentile of climatological values) and surface dewpoints reaching
the mid 60s across the CWA.

As the upper trough axis moves eastward on Sunday, a surface trough
will begin to deepen in the lee of the Rockies, and is progged to be
centered somewhere in the vicinity of the southern CO/KS border,
possibly further south into the OK Panhandle by Sunday evening. As
this occurs, a surface boundary will take shape and provide the
necessary convergence for convection to initiate. With ample upper
level support from 500mb height falls as well as an approaching
upper jet streak, a robust area of convection should develop in the
TX/OK Panhandles Sunday night and shift southward along the boundary
overnight into Monday morning. Given the magnitude of the moisture
present along with the amplifying effects of a strengthening low
level jet overnight, heavy rain and flooding will certainly be a
concern with this activity. Flooding concerns may also be elevated
due to slow storm motion and saturated ground from prior convection.
WPC has placed much of our area in a Slight Risk for excessive
rainfall Sunday into Monday, echoing these concerns.

The daytime hours on Monday also have the potential to be quite wet,
with additional rounds of heavy rain and convection possible as
residual boundaries linger around the CWA and the upper trough
remains to our west. Severe weather is also possible, as CAPE looks
to exceed 2000 J/kg and bulk shear looks to be around 40 kt. The
evolution of convection/heavy rain/severe weather will depend
heavily on the placement of boundaries and mesoscale features.
While these influences cannot be precisely resolved this far in
advance, confidence remains high that Sunday night into Monday
will be an extended period with impactful weather. Stay tuned as
the forecast is refined during the coming days.

Monday night into Tuesday, the axis heaviest rain will likely shift
to the southeast, although residual thunderstorms are possible
across the entire CWA on Tuesday and Wednesday as the upper trough
axis moves overhead. Temperatures will remain seasonally cool
through the middle of the week as well. By Thursday, the main trough
axis will be east of the area. However, broad cyclonic upper flow
will still be present over the southwestern CONUS and northern
Mexico. This combined with continued low level southerly to
southeasterly flow and subsequent moisture advection will result in
thunderstorm chances each afternoon through the end of the long term
period. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/01/30
Hazardous weather outlook, May 28, 7:51 PM CDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
751 PM CDT Fri May 28 2021

TXZ021>044-300100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
751 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Scattered thunderstorms, some severe, will be possible this evening
across the western and central South Plains. Storms that do form will
have the potential to produce large hail up to two inches in
diameter and wind gusts to 75 mph. Also, heavy rain may lead to
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances Saturday afternoon and evening will be small
and confined to areas near the New Mexico state line. There is a
marginal risk that these storms could become severe. More widespread
showers and thunderstorms are expected Sunday and Monday and will
bring the potential for heavy rain and severe weather. Thunderstorm
chances will persist Tuesday and Wednesday and may again bring a
risk
for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Local storm report, May 28, 9:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
931 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     3 N PLAINS              33.23N 102.84W
05/28/2021  M58 MPH          YOAKUM             TX   MESONET

&&

EVENT NUMBER LUB2100376

WCI
Special weather statement, May 28, 9:53 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
953 PM CDT Fri May 28 2021

TXZ028-029-034-035-039>041-290330-
Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX-Yoakum TX-
953 PM CDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...WESTERN LYNN...TERRY...
EASTERN HOCKLEY...SOUTHERN HALE...SOUTHEASTERN YOAKUM AND
SOUTHEASTERN LAMB COUNTIES UNTIL 1030 PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spade to 4 miles west of Reese Center to 6
miles southwest of Seagraves. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lubbock, Brownfield, Slaton, Abernathy, Tahoka, Wolfforth,
Shallowater, Idalou, Anton, Ransom Canyon, Cotton Center, New Moore,
Spade, Lubbock South Plains Mall, Locketville, Slide, Woodrow, Reese
Center, Lubbock International Airport and Texas Tech University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northwestern Texas.

LAT...LON 3296 10267 3362 10220 3402 10223 3401 10163
      3345 10159 3296 10197
TIME...MOT...LOC 0252Z 284DEG 28KT 3394 10213 3361 10211 3286 10264

26
Local storm report, May 28, 10:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1004 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     2 SSW WHITHARRAL        33.71N 102.34W
05/28/2021                   HOCKLEY            TX   EMERGENCY MNGR

            POWER LINE DOWN AT MEXICO ROAD AND NORTH 385.

&&

EVENT NUMBER LUB2100377

WCI

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:53 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Cochran, Hockley, Lamb, Parmer67 min
May 28, 8:10 PM CDTTornado WarningLUBBailey, Parmer35 min
May 28, 8:54 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb, Terry, Yoakum66 min
May 28, 9:09 PM CDTAreal Flood AdvisoryLUBBailey, Hale, Hockley, Lamb, Parmer111 min
May 28, 9:46 PM CDTAreal Flood AdvisoryLUBHale, Hockley, Lamb, Lubbock2 hr
May 28, 9:53 PM CDTSpecial Weather StatementLUBLubbock, Lynn, Terry37 min
May 28, 10:06 PM CDTAreal Flood AdvisoryLUBGarza, Hockley, Lubbock, Lynn, Terry, Yoakum110 min
May 28, 10:41 PM CDTSpecial Weather StatementLUBCrosby, Garza, Lubbock, Lynn34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.